Georgia, 2008

Hail and Damaging Wind in Georgia, August 6, 2008

August 6, 2008 · NWS FFC · 2 events in 1 county or zone

S. The trough was forcing the strong subtropical ridge to back to the west toward Texas and allowing an unusual summer cold front to approach Georgia from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Yet another strong upper trough was beginning to take shape in the northeast U.S. The trough was forcing the strong subtropical ridge to back to the west toward Texas and allowing an unusual summer cold front to approach Georgia from the north. Increasing instability and dynamics lead to increased thunderstorm development during the afternoon from that seen during the previous few days. Most of the activity was concentrated across central Georgia where a weak surface boundary remained in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 2:55 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT WED AUG 6 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS DEVELOPING CU FIELD OVER THE
SOUTHEASTERN STATES. NORTHWEST FLOW IS USHERING MOISTURE INTO THE
REGION AHEAD OF A SURFACE BOUNDARY THAT WILL CONTINUE TO SAG
SOUTHWARD NEAR NORTH GA TONIGHT. MODELS FAIRLY CONSISTENT WITH THE
MOVEMENT OF THE BOUNDARY THROUGH THE STATE ON THURSDAY AND
FRIDAY...AND INTO NORTHERN FL SATURDAY. GOOD MOISTURE AND
INSTABILITY ASSOCIATED WITH THE TROUGH WILL FUEL DIURNALLY DRIVEN
CONVECTION THROUGH THE SHORT TERM. THE BEST CHANCES OF PRECIPITATION
EXIST ACROSS THE STATE THURSDAY AND THURSDAY NIGHT...WITH A SHIFT OF
POPS TO THE SOUTH FRIDAY. POSSIBILITY OF SEVERE STORMS ACROSS MUCH
OF THE CWA FOR THURSDAY AFTERNOON AND THURSDAY NIGHT AS INDICATED BY
SPC. HIGH PRESSURE RIDGE OVER THE NORTHERN PLAINS WILL BUILD
SOUTHEASTWARD INTO THE MID ATLANTIC STATES SATURDAY...BRINGING DRIER
CONDITIONS TO THE AREA. TEMPERATURES THURSDAY WILL REMAIN BETWEEN
FIVE AND TEN DEGREES ABOVE NORMAL...WHILE THE INFLUENCE OF THE
SURFACE BOUNDARY WILL KEEP DAILY HIGHS NEAR NORMAL ON FRIDAY AND
SATURDAY. OVERNIGHT LOWS WILL DIP DOWN LOW ENOUGH TO PREVENT THE
SOUTHEASTERN PORTION OF THE CWA FROM MEETING ADVISORY CRITERIA.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS FAIRLY CONSISTENT WITH THE MOVEMENT OF THE HIGH PRESSURE
RIDGE OVER THE OHIO RIVER VALLEY BY MONDAY...BRINGING DRIER
CONDITIONS TO THE AREA. BY TUESDAY THE MODELS INTRODUCE A SURFACE
LOW OVER THE NORTHERN PLAINS. THIS SYSTEM IS EXPECTED TO USHER
MOISTURE BACK INTO THE SOUTHEAST BY WEDNESDAY. TEMPERATURES ARE
EXPECTING TO REMAIN NEAR NORMAL ACROSS THE STATE THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  95  69  86  66 /  10  30  50  30  10
ATLANTA         74  92  70  84  66 /  10  30  50  40  10
BLAIRSVILLE     69  85  64  81  59 /  20  50  50  20  10
CARTERSVILLE    70  90  68  85  61 /  10  50  50  30  10
COLUMBUS        74  96  73  88  69 /  10  30  40  50  20
GAINESVILLE     73  90  67  84  66 /  10  40  60  30  10
MACON           72  96  72  89  67 /  10  30  50  50  20
ROME            73  91  68  88  62 /  20  60  50  20  10
PEACHTREE CITY  69  92  70  85  60 /  10  30  50  50  10
VIDALIA         79  98  75  89  68 /  10  30  50  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAURENS...MACON...MONTGOMERY...OGLETHORPE...
PEACH...PULASKI...PUTNAM...SCHLEY...SUMTER...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...
WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

31/07
Hazardous weather outlook, Aug 6, 4:56 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 AM EDT WED AUG 6 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
556 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND
EVENING.

HEAT INDICES OF 105 TO 110 ARE EXPECTED OVER PORTIONS OF CENTRAL
GEORGIA TODAY.

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE STATE FROM THE NORTH TODAY...BUT
WILL NOT MOVE INTO THE STATE UNTIL THURSDAY. A WEAK SURFACE TROUGH
THAT HAS LINGERED OVER THE STATE FOR SEVERAL DAYS WILL CONTINUE TO
SIT ACROSS CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
CLOUD TO GROUND LIGHTNING. GUSTY WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE. HOWEVER...IN NORTH GEORGIA...NORTH OF A LINE FROM
ROUGHLY CEDARTOWN TO ROSWELL TO ATHENS...ISOLATED SEVERE STORMS
WILL BE POSSIBLE. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DISCUSSION...
A COLD FRONT WILL APPROACH THE STATE TODAY...BUT WILL REMAIN TO
THE NORTH. AS TEMPERATURES INCREASE THIS AFTERNOON...CAPES WILL
INCREASE TO BETWEEN 2000 AND 2500...WITH THE GREATEST INSTABILITY
IN CENTRAL GEORGIA. HOWEVER...THERE WILL BE BETTER UPPER-LEVEL
SUPPORT...INCLUDING WEAK SHEAR...IN NORTH GEORGIA CLOSER TO THE
FRONT. THIS WILL ALLOW THE POSSIBILITY FOR AN ISOLATED SEVERE
STORM OR TWO IN NORTH GEORGIA...ALTHOUGH THE POSSIBILITY OF STRONG
THUNDERSTORMS CANNOT BE RULED OUT ANYWHERE THIS AFTERNOON WITH THE
STRONG INSTABILITY.

IN ADDITION...THE HIGH TEMPERATURES COMBINED WITH HIGH DEWPOINTS
WILL CREATE HEAT INDICES OF 105 TO 110 IN PORTIONS OF CENTRAL
GEORGIA...GENERALLY SOUTH AND EAST OF A LINE FROM AMERICUS TO
MACON TO LEXINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THURSDAY
THROUGH SATURDAY...AND AGAIN ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 6, 4:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT WED AUG 6 2008

GAZ089-062130-
505 PM EDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN MUSCOGEE COUNTY
UNTIL 530 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MIDLAND...MOVING EAST AT 3 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MUSCOGEE COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MIDLAND AND EASTERN PORTIONS OF COLUMBUS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MUSCOGEE COUNTY...INCLUDING AREAS AROUND
MIDLAND. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 6, 4:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT WED AUG 6 2008

GAZ078-079-062145-
518 PM EDT WED AUG 6 2008

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN SHILOH...WAVERLY HALL...GENEVA...AND
TALBOTTON. THE THUNDERSTORMS WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY REMAIN
NEARLY STATIONARY ACROSS HARRIS AND TALBOT COUNTIES THROUGH 545 PM
EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HARRIS AND TALBOT COUNTIES. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 6, 4:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT WED AUG 6 2008

GAZ078-062215-
544 PM EDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARRIS COUNTY UNTIL
615 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MULBERRY GROVE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MULBERRY GROVE...CATAULA...WHITESVILLE...PINE MOUNTAIN
VALLEY...WAVERLY HALL AND HAMILTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 6, 5:20 PM EST to 5:30 PM EST
Where
Harris County, Mulberry Grove to Hamilton
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.670, -84.950

The Harris County Emergency Management Director reported that a couple of trees were down, one on Holland Road and the other on Hamilton-Mulberry Grove Road.

Hail, Harris

When
August 6, 5:25 PM EST to 5:30 PM EST
Where
Harris County, 4 mi SE of Hamilton to Hamilton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.709, -84.821

The Harris County Emergency Management Director reported penny-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131167, 131165.